Montana, 2013

Hail and Damaging Wind in Montana, August 6, 2013

August 6, 2013 · NWS GGW · 2 events in 1 county or zone

Moderate conditions favorable for the development of strong to severe thunderstorms ended up supporting a lone severe thunderstorm in the Sidney area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moderate conditions favorable for the development of strong to severe thunderstorms ended up supporting a lone severe thunderstorm in the Sidney area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 1:15 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 1:15 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT TUE AUG 6 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...

NORTHWESTERLY FLOW ALOFT CONTINUES THROUGH THURSDAY. WEATHER FOR
THE NORTHERN CONUS IS DOMINATED BY A LARGE UPPER LOW OVER NORTH
CENTRAL CANADA. AS THIS LOW SPINS AND MAKES SLOW PROGRESS
EASTWARD OVER THE NEXT FEW DAYS...PERIODIC SHORTWAVE DISTURBANCES IN
THE FLOW AROUND THE LOW PASS OVER THE MONTANA AREA. THESE
DISTURBANCES BRING SUPPORT FOR SHOWERS AND THUNDERSTORMS. SHOWER
ACTIVITY MOSTLY OCCURS IN THE AFTERNOONS AS DAYTIME HEATING OF THE
RELATIVELY MOIST BOUNDARY LAYER CREATES CONVECTIVE INSTABILITY
WHICH COMBINES WITH MODEST UPPER LEVEL FORCING FROM SHORTWAVE
ACTIVITY.

CURRENTLY..SOME NON-SEVERE SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED WITH THE PASSAGE OF A SHORTWAVE TONIGHT WITH A WEAKER ONE DUE
LATE WEDNESDAY. THURSDAY AFTERNOON HAS A LOWER CHANCE OF
CONVECTIVE ACTIVITY AS THE GFS AND NAM HAVE THE CANADA LOW BY
THAT TIME FAR ENOUGH EASTWARD TO ALLOW SOME BUILDING OF HIGH
PRESSURE OVER THE ROCKIES.

FOR TONIGHT...THE HRRR MODEL SEEMS TO HAVE A REASONABLE HANDLE ON
DEVELOPMENT FOLLOWING THE LOWER RESOLUTION MODELS IN PRODUCING AN
AREA OF SHOWERS OVER THE NORTHEAST 2/3RDS OF THE CWA...WHICH DIES OUT
AROUND 9PM. STRENGTH OF CONVECTION IS EXPECTED TO BE
MODEST...THOUGH SOME THUNDERSTORMS WILL OCCUR...AS BOUNDARY LAYER
INSTABILITY IS WEAK WITH LESS THAN 1000 J/KG OF MLCAPE AT
MOST...WHICH RAPIDLY DECLINES AFTER 6PM AS THE SURFACE COOLS
DIURNALLY.

TEMPERATURES ARE EXPECTED TO BE MILD THROUGH THURSDAY DUE TO CLOUD
COVER AND LIMITED THICKNESSES IN THE SOUTHWEST QUADRANT OF THE
CANADA LOW. THERE IS ALSO A LACK OF WELL-DEFINED SURFACE FEATURES
THAT WOULD LEAD TO STRONG WINDS. CURRENT SURFACE LOW EXITING THE
DAKOTAS HAS KEPT NORTHWESTERLY SURFACE WINDS IN PLACE. THESE WINDS
WILL BECOME LIGHTER TONIGHT AND WEDNESDAY...AND THEN MORE EASTERLY
ON THURSDAY AS A THERMAL SURFACE LOW DEVELOPS OVER THE ROCKIES. MARTIN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH HIGH PRESSURE AND A
HEAT DOME OVER THE SOUTHWESTERN DESERT...WITH AN UPPER RIDGE
EXTENDING NORTH ALL THE WAY UP INTO THE PACIFIC NORTHWEST. THE
CLOSED UPPER LEVEL CANADIAN LOW WILL BE RETREATING EAST INTO
ONTARIO...LEAVING BEHIND IN ITS WAKE ANOTHER...BUT WEAKER...TROUGH
OVER THE PRAIRIE PROVINCES. THIS PATTERN WILL MAINTAIN OUR
NORTHWEST FLOW ALOFT AND THE STATIONARY BOUNDARY ACROSS NORTHEAST
MONTANA THROUGH MOST OF THE WEEKEND. THIS FLOW WILL NOT BE
CLEAN...RESULTING IN OCCASIONAL SHORT PERIODS OF RAIN SHOWERS OR
THUNDERSTORMS. THEN AS THE RIDGE ATTEMPTS TO MOVE EAST A COUPLE OF
LOWS IN THE PAC-NW AND WESTERN CANADA SEND MOISTURE OVER THE
DIVIDE. THIS MOISTURE AND MORE DISTURBANCES WILL TEND TO KNOCK
DOWN THE RIDGE AND CONTINUE TO PRODUCE RAIN SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. GUIDANCE SUGGEST WARMING TO ABOVE
NORMAL...BUT THE PATTERN MIGHT RESIST THAT GUIDANCE TREND. FEW
SIGNIFICANT CHANGES WERE NEEDED. SCT
PREVIOUS DISCUSSION...
FORECAST THROUGH THE END OF THE WEEK WILL BE INFLUENCED BY THE
LINGERING EFFECTS OF THE STRONG HUDSON BAY LOW. UPPER RIDGE
BUILDING NORTH ALONG THE ROCKIES WILL BE THE MAIN PLAYER FOR EARLY
NEXT WEEK.

MODELS SLIPPING OUT OF AGREEMENT REGARDING THE HUDSON BAY LOW
AFTER IT DROPS INTO CENTRAL MANITOBA. ECMWF MOVES IT EAST FASTER
THEN THE GFS BUT LEAVES A PORTION BEHIND IN SASKATCHEWAN THURSDAY
NIGHT. EC CURRENTLY NOT INDICATING MUCH INFLUENCE ON THE SENSIBLE
WEATHER WITH THIS FEATURE BUT THAT COULD CHANGE. NORTHWEST FLOW
INTO EASTERN MONTANA ALONG WITH CANADIAN HIGH PUSHING INTO THE
NORTHERN PLAINS SUGGEST A SHORT PERIOD OF DRIER WEATHER BUT AS
SHORTWAVES BEGIN EJECTING OUT OF THE TROF ALONG THE WEST COAST AND
THROUGH THE NORTHERN ROCKIES RIDGE...WILL SEE A RETURN OF
THUNDERSTORM CHANCES.

AFTER A COOL START TO THE EXTENDED PERIOD WITH THE PROXIMITY OF
THE HUDSON BAY LOW...TEMPERATURES WILL WARM THROUGH THE WEEKEND
AS UPPER RIDGE PUSHES OUT INTO THE NORTHERN PLAINS. EBERT

&&

.AVIATION...
VFR.

AN UPPER LEVEL RIDGE WEST OF THE DIVIDE AND A STRONG LOW PRESSURE
SYSTEM OVER HUDSON BAY WILL MAINTAIN NORTHWEST FLOW ALOFT FOR
NORTHEAST MONTANA. THESE WEATHER SYSTEMS HAVE PLACED A STATIONARY
COLD FRONT ACROSS THE LOCAL AREA THAT WILL BE THE FOCUS OF
INTERMITTENT RAIN SHOWERS AND GENERAL THUNDERSTORMS THIS AFTERNOON
THROUGH WEDNESDAY. BRIEF PERIODS OF LESS THAN VFR CONDITIONS ARE
POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

A SURFACE TROUGH ACROSS THE DAKOTAS WILL MAINTAIN NORTHERLY SURFACE
WIND THIS AFTERNOON. EXPECT WIND SPEED OF AROUND 10KT TO 20KT.
WIND WILL BECOME LIGHT AND VARIABLE TONIGHT AND INTO WEDNESDAY
AFTERNOON. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 5, 7:07 PM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
807 PM MDT MON AUG 5 2013

MTZ016>027-059>062-070215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
807 PM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 6, 3:25 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
425 PM MDT TUE AUG 6 2013

MTZ017-018-020-023-024-062-062330-
DANIELS-MCCONE-RICHLAND-ROOSEVELT-VALLEY-
425 PM MDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 530 PM MDT.

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF LUSTRE...MOVING SOUTHEAST
AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   BREDETTE...
   POPLAR...
   BROCKTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4863 10497 4856 10497 4856 10475 4848 10476
      4848 10463 4839 10463 4839 10444 4782 10501
      4845 10602 4883 10555
TIME...MOT...LOC 2225Z 307DEG 45KT 4853 10559

TEMPLER
WEATHER.GOV/GLASGOW
Special weather statement, Aug 6, 4:25 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
525 PM MDT TUE AUG 6 2013

MTZ020-023>025-062-070030-
DAWSON-MCCONE-RICHLAND-ROOSEVELT-
525 PM MDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  RICHLAND COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROCKTON...MOVING SOUTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   CULBERTSON...
   FAIRVIEW...
   SIDNEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4740 10413 4736 10413 4736 10443 4800 10544
      4846 10495 4824 10403 4740 10403
TIME...MOT...LOC 2325Z 302DEG 50KT 4811 10482

TEMPLER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 190 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 6, 4:55 PM MST
Where
Richland County, 0.83 mi NW of Sidney Airport (Ksdy)
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.710, -104.190

Sidney Airport AWOS recorded 58 mph wind gusts.

Hail, Richland

When
August 6, 5:00 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.720, -104.160

Public reported quarter-sized hail. Power out for roughly two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475264, 475263.